Fresubin Only Diet Causing Issues?

  • 4 replies
  • 64 subscribers
  • 230 views

Hello Oesophagus forum

I am from the Bowel Cancer forum for myself but my mum has advanced stage cancer of the oesophagus and hence I am posting on here today to say hello and ask for advice…

Mum is unable to swallow and is now fed solely via a RIG (PEG). She has recently made the decision to stop any further chemotherapy and is under the care of the local hospice who are assisting her and my dad, who is her carer, manage the situation from their home.

Mum withdrew from being fed last week as the actual feeds seem to cause mucus to build up in her throat which makes her sick up phlegm and she also suffers discomfort from either constipation or diarrhoea on a regular basis. However, now the last round of chemotherapy is wearing away, she started to feel slightly better and wants to try to build up some kind of strength to be able to enjoy the time she has left. 

Dad asked me to look into whether the issue could be the food itself (Fresubin 400 kcal bottles) and if there are any alternatives that have worked better or anything they could try to get food into her without having these side effects of being fed. 

I have asked dad to speak to the hospice nurse when she visits too. It is very difficult as the discomfort the feeds are causing just makes mum withdraw from being fed entirely which then causes her to just sleep and not want to wake up. Then when she is having a stronger day, she really wants to try to get some calories in but she then suffers the after effects of having the Fresubin. 

Thank you for listening Relieved

Debbie

  • Hi RowBee

    When she has a stronger day can she take shakes? I ask because they're my "go to" source of vitamins, protein, fibre etc. Nowadays there are so many tasty flavours to choose from but just make sure you buy the best quality ones as some of the cheaper ones can't be mixed with milk which is essential when you're trying to up that important calorie count.

    Good luck Fingers crossed 

    Anthony 

  • Hi Debbie

    I'm sorry that your mum is so unwell. 

    When I was diagnosed I was unable to swallow anything and had a feeding tube in my stomach. I had 6 Fortisip a day which I syringed through my tube. Some of the flavours really didn't suit me - banana was especially troublesome - awful burps though I didn't have mucus build up. My dietician put me on the neutral flavoured one and that was much better. But I still had to sit absolutely upright and completely still for 30 mins after each feed, to allow it to go down. 

    There are also Ensure drinks, my dad had those when he was ill. 

    I hope your mum can find something that she can tolerate. 

    Take care,

    Amanda 

  • Thank you Amanda, this is really helpful. I have passed on the info to my dad and he also called the dietician and she is going to send out something more ‘glucose based’ to try so hopefully something - be that a method or the drink itself - will stay in soon and not make her feel so unwell each time. 

    Debbie

  • Hello Anthony

    Unfortunately she can’t take anything by mouth as the tumour has completely blocked the oesophagus. Disappointed. She can take these via the PEG tube though so the dietician is going to send another make to see if that makes a difference. 

    Thank you for the reply - good tip too with the milk. Slight smile

    Debbie